Ask a doctor

Black Eye After Juvederm Injection

Why do I have a black eye after a Juvederm injection to put volume into my cheeks? I had a Juvederm injection on Friday. That evening and the next day I had a headache and felt unwell, and Saturday I awoke to find severe bruising of a red/purple colour under my right eye. Left eye is fine. Is this normal? Could the headache and feeling unwell be a side effect of Juvederm also?

Doctor Answers (7)

Juvederm and bruising

+1

Unfortunately, any injection can cause bruising. It can happen from some food, blood thinners, anti-inflammatories to name a few.


Manhattan Plastic Surgeon
4.5 out of 5 stars 17 reviews

Juvederm and injectables can cause bruising

+1

Any soft tissue filler, juvederm, restylane, teosyal, perlane, etc can cause bruising. When using the soft tissue filler to enhance the volume and proportion of the cheek, the injections are often made deeply, just above the bone. There are many deep veins in this region of the cheek and if the cheek volume injection traumatizes a deep vessel, that bruising and swelling can track along tissue planes to show up as a bruise of the lower lid pad and region 1-2 days later. Cool compresses, NSAIDS, Arnica and Bromelain have all been advocated in reducing swelling and resolving bruising. Feelling unwell with a headache and malaise may be unrelated to the injection but, can occur after an injection that was somewhat traumatic can occur, as the bruising and swelling release a number of chemical mediators that can lead to malaise, lethargy and headache. As the bruise and swelling subsides, so should your symptoms. Always see your physician in person for assessment after any online information.

R. Stephen Mulholland, MD
Toronto Plastic Surgeon
4.5 out of 5 stars 20 reviews

Black eye after Juvederm injections to cheeks

+1

As the panel members stated, all injectable treatments come with the possibility of bruising.  Although there are simple measures to take before the treatment to minimize this potential and steps to follow to manage the bruise, it will always be a potential with these treatments.  The reason why the bruise developed under the eye although the cheeks were treated is because bruising will tend to follow the path of least resistance...the orbital area.  Rest assured, it will improve with each passing day.  However, based upon your concerns and your other symptoms, it is always recommended to address this with the one that did your procedure so that they may properly monitor your progress.

See the below link for measures to take before these treatments to minimize the potential of bruising.

Harold J. Kaplan, MD
Los Angeles Facial Plastic Surgeon
5.0 out of 5 stars 6 reviews

You might also like...

Injections near the eyes often cause bruising

+1

I tell my patients they have a very high chance of bruising with fillers, especially if injected near the eyes.  I can't answer your question about you feeling unwell without knowing more about your symptoms, but I can tell you that bruising under the eye is common, usually not a problem, and will go away in 3-10 days.  

Lorrie Klein, MD
Laguna Niguel Dermatologic Surgeon
5.0 out of 5 stars 168 reviews

Bruising after fillers

+1

any time there is an injection, the needle could cause a bruise even if you can't see a vein in the area. The minute bleeding could occur as a result of a tiny  vein being nicked that is not visible. The slight blood cells travel underneath the skin and reach distant sites, and are visible in the thinnest areas the soonest. It is not unusual to see the bruise develop two to three days after the procedure.

Ronald Shelton, MD
Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Bruising after Juvederm injections near the eye

+1

The face is a very vascular region and in any patient there can be bruising from the needle hitting a tiny blood vessel.  This is made worse if you hadn't been told to stop aspirin, motrin, vit E etc a week or so before the procedure as these meds make your blood thinner and make you bruise more easily.

Richard P. Rand, MD, FACS
Seattle Plastic Surgeon
5.0 out of 5 stars 50 reviews

Black eye after Juvederm injection

+1

This is a known side effect of injecting fillers. Please call the injector for care protocol and treaments or even to be seen ASAP.

From MIAMI Dr. B

Darryl J. Blinski, MD
Miami Plastic Surgeon
4.5 out of 5 stars 64 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.